Montana, 2011

Damaging Wind in Montana, March 11, 2011

March 11, 2011 · NWS BYZ · 1 event in 1 county or zone

A cold front accompanied by a line of showers and thunderstorms moved through Billings during the early morning hours of the 11th. The thunderstorms produced a microburst with winds estimated at 80 mph around 1AM MST in the Billings Heights causing a narrow corridor of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A cold front accompanied by a line of showers and thunderstorms moved through Billings during the early morning hours of the 11th. The thunderstorms produced a microburst with winds estimated at 80 mph around 1AM MST in the Billings Heights causing a narrow corridor of damage.

A damage assessment team from the National Weather Service in Billings traveled to El Rancho Drive in the High Sierra Subdivision in the Billings Heights. They found numerous vinyl fences blown down, some roof shingle and siding damage, bent street signs, tossed around trampolines and downed free-standing basketball hoops.

The damage pattern, which showed objects blown down from Northwest to Southeast, was consistent with severe thunderstorm straight-line winds. The damage was determined to be caused by a microburst with winds around 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 10, 9:32 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 10, 9:32 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MST THU MAR 10 2011

.SHORT TERM...VALID FOR FRI AND SAT...

CURRENT FORECAST LOOKS GOOD AS THE COLD FRONT ALONG A KGTF-KDLN
LINE WILL COMBINE WITH A DISTURBANCE MOVING THROUGH NORTHWEST
WYOMING TO TRIGGER SHOWER ACTIVITY AS IT MOVES THROUGH SOUTHERN
MONTANA AND NORTHERN WYOMING OVERNIGHT. WIND GUSTS IN EXCESS OF 50
MPH HAVE BEEN REPORTED UPSTREAM BUT THESE AREAS HAD ADVANTAGE OF
BETTER RETENTION OF DIURNAL WARMING AND SUSPECT A WEAK SURFACE
INVERSION WILL KEEP FULL MOMENTUM OF WIND FROM REACHING THE
GROUND. MODELS CONTINUE TO INDICATE A BETTER RELEASE OF CONVECTION
EARLY TOMORROW MORNING AS THE FRONT AND DISTURBANCE LINE UP BETTER
OVER SOUTHEAST MONTANA...BUT THINK LIFTING MOTION WILL KEEP WINDS
FROM FULLY MIXING DOWN. STILL THINK A NUMBER OF LOCATIONS MAY SEE
40 MPH WINDS ASSOCIATED WITH CONVECTION OCCURRING ALONG THE FRONT
BUT THESE WINDS SHOULD NOT LAST LONG. DID CANCEL WIND ADVISORY AS
SOUTHWEST WINDS IN FAVORED AREAS ALONG THE FOOTHILLS HAVE
DECREASED IN ADVANCE OF THE FRONT. UPDATE SENT. BORSUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

PROGRESSIVE PACIFIC FLOW WILL DOMINATE THE EXTENDED PERIOD...AND
HAVE MADE NO SIGNIFICANT CHANGES TO THE FORECAST. TODAYS MODEL
RUNS HAVE TRENDED TOWARD A BIT MORE UNCERTAINTY WITH REGARD TO
TIMING OF THE SHORTWAVES...WHICH WILL IMPACT US EVERY 24-36 HOURS
BEGINNING WITH WEAK ENERGY ON SUNDAY. WILL KEEP LOWER ELEVATION
POPS BROADBRUSHED AT NEAR CLIMATOLOGY AND AT THIS TIME DO NOT SEE
ANY SIGNIFICANT PCPN EVENTS FOR OUR PLAINS. HAVE RAISED OUR
WESTERN MTN POPS TO HIGHER CHANCE THRU NEXT THURSDAY AS PACIFIC
FLOW WILL FAVOR THESE AREAS. WOULD EXPECT EACH SHORTWAVE TO BRING
AT LEAST A BRIEF PERIOD OF SNOWFALL TO OUR WEST SLOPES. TEMPS
SHOULD STAY GENERALLY ABOVE NORMAL PER THE PERSISTENT
DOWNSLOPING...BUT UNLESS THE FLOW AMPLIFIES DO NOT SEE ANY EXTREME
WARMTH...AND COLDER CANADIAN AIR WILL ALMOST CERTAINLY REMAIN WELL
TO OUR NORTH IN CANADA OVER THE NEXT WEEK. HAVE TWEAKED EXPECTED
TEMPS UP IN SPOTS. JKL

&&

.AVIATION...

WINDS ALONG THE BEARTOOTH FOOTHILLS AND IN KLVM HAVE DROPPED OFF
AS THE COLD FRONT APPROACHES...A WIND SHIFT TO THE WEST IS
EXPECTED BY 06Z. THIS FRONT WILL REACH KBIL AROUND 08Z AND KMLS
AROUND 10Z. GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED ACROSS THE
REGION FRIDAY... WITH STRONGEST WINDS OF 30 TO 40 KTS FROM KMLS TO
KBHK.

THE COLD FRONT WILL BRING RAIN/WET SNOW ACROSS THE REGION...MOVING
QUICKLY FROM WEST TO EAST AFTER MIDNIGHT. FLIGHT CONDITIONS WILL
BE REDUCED TO MVFR/IFR RANGE UNDER LOWERING CEILINGS AND REDUCED
VISIBILITIES IN SNOW. MOUNTAINS WILL BE OBSCURED IN SNOW LATE
TONIGHT INTO EARLY FRIDAY. CONDITIONS WILL CLEAR TO VFR FROM WEST
TO EAST DURING THE DAY FRIDAY.

GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 031/050 025/047 029/053 035/056 034/055 034/053 033/051
    93/W    01/B    21/B    02/W    22/W    12/W    21/B
LVM 031/045 025/044 026/050 035/052 034/052 033/048 029/045
    94/W    12/W    21/N    12/W    22/W    12/W    22/W
HDN 030/048 020/044 024/051 028/053 031/054 028/052 030/050
    95/W    01/B    21/B    01/B    21/B    12/W    21/B
MLS 030/043 017/038 023/045 025/050 029/047 028/051 030/049
    98/W    01/B    12/J    01/B    21/B    22/W    21/B
4BQ 029/045 017/041 023/046 025/052 030/051 027/053 030/049
    78/W    01/B    21/B    01/B    21/B    11/B    21/E
BHK 028/038 013/033 015/040 022/047 027/044 027/048 029/045
    68/W    11/B    12/W    01/B    21/B    21/B    21/B
SHR 028/044 017/045 025/052 027/057 030/058 028/056 030/052
    87/W    01/B    21/B    01/B    21/B    12/W    21/E

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 10, 9:29 PM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
929 PM MST THU MAR 10 2011

MTZ028>042-056>058-063>068-WYZ098-099-120430-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
929 PM MST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A FAST MOVING COLD FRONT WILL BRING A BRIEF PERIOD OF GUSTY WINDS
TO 40 MPH AS IT CROSSES THE REGION LATE TONIGHT AND EARLY FRIDAY.
PRECIPITATION WILL BEGIN IN THE WEST FROM LIVINGSTON TO HARLOWTON
AROUND MIDNIGHT...TRACK EASTWARD...AND EXIT FAR SOUTHEAST MONTANA
BY LATE FRIDAY MORNING. PRECIPITATION AT LOWER ELEVATIONS WILL
BE A MIX OF RAIN AND WET SNOW...AND SNOW MAY ACCUMULATE UP TO AN
INCH MAINLY ON THE HIGHER RIDGES. MOST ROADS WILL REMAIN WET WITH
TEMPS IN THE 30S. SOME LOCALLY SLUSHY ROADS ARE POSSIBLE FRIDAY
MORNING SO TRAVELERS SHOULD USE CAUTION. HIGHER ELEVATIONS WILL
SEE 4 TO 10 INCHES OF SNOW...WITH THE HEAVIEST AMOUNTS ON THE WEST
FACING SLOPES OF THE BEARTOOTH AND ABSAROKA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST TO NORTHWEST WINDS CAN BE EXPECTED ACROSS THE LOWER
ELEVATIONS ON FRIDAY. LOOK FOR GUSTS OF 35 TO 45 MPH. WINDS WILL
DECREASE QUICKLY LATE FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
March 11, 1:02 AM MST
Where
Yellowstone County, 4.26 mi NNW of Billings Hgts
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
45.880, -108.540

A microburst resulted in damage to numerous vinyl fences, some roof shingles and house siding along El Rancho Drive in Billings Heights.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288535.